Kansas, 2017

Hail and Damaging Winds in Kansas, August 14 to 16, 2017

August 14 to 16, 2017 · NWS TOP · 4 events in 3 counties and zones

An isolated thunderstorm produced quarter size hail in Pottawatomie County during the evening hours of August 13th. A complex of thunderstorms produced damaging winds in Cloud County during the early morning hours of August 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An isolated thunderstorm produced quarter size hail in Pottawatomie County during the evening hours of August 13th. A complex of thunderstorms produced damaging winds in Cloud County during the early morning hours of August 16th. Additional thunderstorms during the afternoon hours of August 16th produced damaging wind reports across Anderson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 14, 5:19 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 14, 5:19 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
619 PM CDT Mon Aug 14 2017

...AVIATION UPDATE...

.SHORT TERM...(This evening through Tuesday)
Issued at 317 PM CDT Mon Aug 14 2017

As of 20z a low amplified trough is centered over the foothills of
the Rockies. A deepening mid level trough was positioned across the
western CONUS. A stalled surface boundary was positioned just north
of the KS/NE border. Surface heating and weak surface convergence
have spawn a few thunderstorms across far northeast KS. Water vapor
doesn't reveal any subtle shortwaves, therefore expect this trend of
isolated showers and storms to continue along the boundary through
the afternoon and evening hours. Mesoanalysis suggests ~3000 J/KG of
MLcape. However, effective shear values are <20kts, therefore do not
expect any organized convection.

The stationary boundary will retreat northward overnight, taking
thunderstorm chances northward as well. Any residual cloud cover is
expected to remain along the KS/NE border overnight. With a moist BL
in place and winds ~5kts tomorrow morning, expect patchy fog to
develop across much of the area. As the fog scatters out after
sunrise tomorrow morning, a low level stratus deck is possible,
especially south of Interstate 70. By Tuesday afternoon, mostly
sunny skies will return area wide. Steep low level lapse rates will
contribute to another afternoon of fair weather cumulus clouds. High
temperatures will top out in the mid to upper 80s in the eastern
counties, to near 90 in the western counties. Guidance continues to
suggest a weak shortwave rounding the trough in the west and
traversing southern KS during the late morning and early afternoon
hours Tuesday, which may result in a few showers and storms.
Otherwise, the bulk of precipitation looks to remain along the cold
front late Tuesday night and Wednesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 317 PM CDT Mon Aug 14 2017

A poignant upper trough gradually shifts over the central plains
after 00Z Wednesday as a deepening sfc low increases southerly winds
overnight. Heaviest rainfall axis between cams is consistent from
southern NE through northern portions of the CWA towards Wednesday
morning. Strong moisture transport from the south and southwest,
advects precipitable water values in upwards of 2 inches by
Wednesday morning. The approaching cold front on Wednesday afternoon
is the focus for additional thunderstorms during the afternoon.
Depending on many factors including any clearing in the afternoon
may result in enough instability for a few stronger storms to
develop, especially if the NAM, GFS, and Canadian verify with the
boundary situating over east central KS by late afternoon. Effective
shear values around 30 kts would be enough to support updrafts
capable of hail and damaging winds. Locally heavy rainfall also
becomes a concern at this point with the multiple rounds of
potential rainfall. Precip comes to an end Wednesday night with
rainfall totals ranging from 0.50 to upwards of 2 inches, locally
more.

There are brief periods of dry weather on Thursday-Friday afternoon
and again on Saturday afternoon as temporary ridging passes over the
area. The active westerly flow pattern continues to bring
progressive upper waves through the region Friday night and again
possibly Sunday night. The prevailing southerly winds and warm 850
mb temps hold the forecast highs in the in the middle to upper 80s.
While still a week out, current models are depicting the upper
trough on Sunday night to progress slowly east of the CWA Monday.
Overcast skies will gradually clear in the morning and early
afternoon hours of the Eclipse, with the potential for additional
thunderstorms along a boundary in the region during the afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday)
Issued at 619 PM CDT Mon Aug 14 2017

Forecast soundings show winds at the top of the boundary layer
remaining around 15KT through sunrise and as a result mix some dry
air into the boundary layer. So there is not a strong signal for
dense fog from the models. Think at least some MVFR VSBY is
probable during the typical morning hours and will monitor trends
for an increase potential of dense fog. TS across northeast KS
appear to be driven by diurnal heating and expect them to fall
apart once the boundary layer begins to stabilize.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Prieto
AVIATION...Wolters
Hazardous weather outlook, Aug 14, 2:36 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
336 PM CDT Mon Aug 14 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-152045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
336 PM CDT Mon Aug 14 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a chance for a few thunderstorms late this afternoon and
evening, mainly over north central and far northeast Kansas. No
severe weather is expected with any storms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered chances for thunderstorms are expected throughout the
week. At this time, the best chances for storms appears to be
Tuesday night through Wednesday night. Some of these storms may
produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 14, 6:29 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
729 PM CDT MON AUG 14 2017

KSZ023-038-150100-
Wabaunsee-Pottawatomie-
729 PM CDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WABAUNSEE AND
SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 800 PM CDT...

At 729 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvue, moving northeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wamego, St. Marys, Belvue, Emmett and Louisville.

LAT...LON 3942 9616 3930 9603 3918 9603 3909 9618
      3927 9638
TIME...MOT...LOC 0029Z 231DEG 5KT 3925 9620

27

The radar

The Topeka radar (KTWX), 31 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Pottawatomie

When
August 14, 6:37 PM CST to 6:38 PM CST
Where
Pottawatomie County, 2.12 mi NE of Louisville
Measured
1 in hail
Reported by
Public
Coordinates
39.270, -96.290

Wind gusts of 40 to 50 mph were also reported.

Thunderstorm Wind, Cloud

When
August 16, 4:38 AM CST to 4:39 AM CST
Where
Cloud County, (Cnk)blosser Apt Con
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.550, -97.650

Thunderstorm Wind, Anderson

When
August 16, 4:30 PM CST to 4:31 PM CST
Where
Anderson County, 2.76 mi N of Colony
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.110, -95.370

Estimated wind gust report.

Thunderstorm Wind, Anderson

When
August 16, 4:35 PM CST to 4:36 PM CST
Where
Anderson County, 0.69 mi S of Lone Elm
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.070, -95.250

Estimated wind gust report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720207, 720208, 720210, 720209.